Category: 

Is it Safe to Combine Meloxicam and Ibuprofen?

Mixing meloxicam and ibuprofen may cause serious stomach pain.
Coughing may result from mixing meloxicam and ibuprofen.
A runny nose may result from mixing meloxicam and ibuprofen.
Taking meloxicam and ibuprofen together may result in difficulty urinating.
Ibuprofen.
Article Details
  • Written By: S. Berger
  • Edited By: Shereen Skola
  • Last Modified Date: 19 October 2014
  • Copyright Protected:
    2003-2014
    Conjecture Corporation
  • Print this Article
Free Widgets for your Site/Blog
Waking up in the middle of the night is normal for humans.  more...

October 31 ,  1984 :  Indira Gandhi, Prime Minister of India, was assassinated.  more...

Meloxicam is a pain reliever that is part of the class of medications known as non-steroidal anti-inflammatory drugs (NSAIDs). This drug works by inhibiting an enzyme, cyclooxygenase-2 (COX-2), that is involved in the inflammation response, thereby reducing pain and swelling. Taken together, meloxicam and ibuprofen, another NSAID, may have an increased risk of certain harmful side effects. Occasionally mixing these drugs may not be harmful, but combining them in high doses or on a regular basis is not recommended due to its higher probability of unsafe effects.

Many NSAID medications also inhibit the COX-1 enzyme, which is structurally similar to COX-2, but plays a different role in the body. COX-1 is involved in helping to protect the stomach from its own acid. Inhibiting this enzyme therefore increases the prevalence of serious problems like ulcers, stomach perforation, and stomach bleeding.

Research has shown that meloxicam shows a preference for inhibiting the COX-2 enzyme, although it still inhibits COX-1 to some extent. Taken alone, its COX-1 inhibition is not generally sufficient to lead to stomach problems. Combining meloxicam and ibuprofen, however, can increase the level of COX-1 inhibition in the stomach beyond what either medication on its own would normally achieve. Stomach problems, including bleeding and ulcers, can result and are more likely to occur than if high doses of either medication were taken alone.

Ad

Other side effects common to NSAIDs tend to increase if these drugs are mixed. Upset stomach, and the possibility of diarrhea or constipation, can become much more likely in the presence of both drugs. Cold-like symptoms, such as coughing and a runny nose, may result as well. Combining the medications may cause these effects to surface even in patients who are normally tolerant to them.

More severe side effects have a greater likelihood of occurring when taking meloxicam and ibuprofen together, as well. Bloody stools, difficulty in urinating, severe stomach pain, and stomach swelling may all occur in this situation. The appearance of any one of these symptoms requires contacting emergency medical assistance immediately, since these can all be signs of stomach bleeding, perforation, or other serious medical conditions.

Allergic reactions could be more likely in some people taking both drugs together. These reactions could lead to life-threatening complications if left untreated. Swollen or blue areas of the face and mouth or shortness of breath could signal an allergic reaction. Medical assistance should be sought if these symptoms appear.

Ad

More from Wisegeek

You might also Like

Discuss this Article

fBoyle
Post 3

@SarahGen-- I don't know why @MikeMason did, but I took them together a couple of times for back and neck pain.

It wasn't my intention to take both and you are right that meloxicam is stronger than ibuprofen. How it happened was that I hoped the ibuprofen would be enough for my pain so I took that first. But when I didn't get pain relief, I also took meloxicam some hours later.

Thankfully, I didn't have any bad side effects from the combination. But I didn't take very high doses of either and like I said, I only took them together for a couple of days.

SarahGen
Post 2

@MikeMason-- May I ask why you took them together?

I mean they're both in the same group of drugs and even though I'm no expert, I imagine the effects are fairly similar. So instead of combining them, you could easily take just one and in slightly higher dose if necessary.

I know that sometimes doctors can suggest combining multiple drugs for maximum benefit, but I've never heard of a doctor telling a patient to combine drugs in the same group. And if I'm not wrong, meloxicam is stronger than ibuprofen, so I doubt that ibuprofen would provide much additional pain-relief or anti-inflammatory effects when you're already taking meloxicam.

stoneMason
Post 1

I didn't know that it's not safe to take meloxicam and ibuprofen together and I did take them together once. It gave me stomach upset, I felt really nauseated and had a lot of acid. I also had coffee that morning and I think that made the side effects even worse.

Now I understand why. I had no idea that both of these drugs inhibit the enzymes that protect our stomach. If I had known, I wouldn't have taken ibuprofen. But I've learned my lesson, I won't combine multiple NSAIDs together again.

Post your comments

Post Anonymously

Login

username
password
forgot password?

Register

username
password
confirm
email